Aura with slight headache -- attributed to menopause?

Ask the Clinician Health Pro
  • Full Question:

     

    I am a 51 year old woman in the middle of menopause. I have only had my period 1 full time this year and 2 other months with light spotting. What I have had was the Aura sometimes with the absence of the headache. The first time it happened I could not see out of my right eye and had all these jagged lines and I could not remember a darn thing. I was at work and looked down at my children's pictures on my desk and could not even remember there names. I was so freaked out my boss wound up taking me to the ER. Never so scared in my life. It lasted about 2 hours then I had a slight headache. This has happened a few times since where the Aura comes and then only a slight headache. Then there are other times where I get a severe headache on the right side over my eye with no Aura. Could any of this be contributed to the hormonal changes going on with the menopause or is it something more serious that I should worry about? When I went to the ER they gave me several injections and did CAT scan and a good neurological exam which all came out normal. I am pretty healthy. I do not drink any alcohol or smoke and limit my caffeine intake. I am 5'3 and weigh 125lbs. So over all I am in pretty good shape. What is your opinion? I went to my family doctor a few days after the ER visit by there direction and he gave me a prescription for (Fioricet) I hope I got that right hard to read his writing. He said there was a better one but due to the fact that I take Lexapro and Trazadone he did not want to combine those with the other drug.  So could you tell me what you think. I would greatly appreciate it.

    Add This Infographic to Your Website or Blog With This Code:


    Thanks, Denise.

     

     

    Answer:

     

    Dear Denise;

     

    Migraines can indeed be triggered by the hormonal fluctuations of menopause.

     

    Fioricet isn't considered the best first-line medication for Migraines. It cannot abort a Migraine (stop the Migrainous process in the brain). It can only mask the pain for a few hours. The "better one" that your doctor referred to was probably one of the triptans - Imitrex, Maxalt, Zomig, Amerge, Relpax, Axert, and Frova. There are warnings to be cautious when prescribing triptans for patients also taking antidepressants because of the possibility of serotonin syndrome.  Many doctors still feel the triptans are the better choice. They warn their patients of the symptoms of serotonin syndrome, and tell them to report any such symptoms immediately. Still, that's a decision for you and your doctor. You can read more about this in Antidepressants, Triptans, and Serotonin Syndrome.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated February 12, 2010.

Published On: February 12, 2010